Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 457, NWS Birmingham, AL

November 15, 2005Lamar County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Nov 15, 2005, 5:54 PM CST for Lamar County, Alabama. It was in force for 51 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 15, 2005, 5:54 PM CST (23:54 UTC)
Expired
Nov 15, 2005, 6:45 PM CST
In force
51 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Lamar County, AL

The radar

The Columbus AFB radar (KGWX), 26 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 15, 6:22 PM CSTFUNNEL CLOUD2 Sw Vernon, ALFUNNEL CLOUD REPORTED IN THE STAR COMMUNITY.
Nov 15, 6:23 PM CSTFUNNEL CLOUD1 Sw Vernon, ALFUNNEL AND WALL CLOUDS REPORTED CROSSING COUNTY ROAD 9 JUST SOUTHWEST OF VERNON.
Nov 15, 6:25 PM CSTTSTM WND DMGVernon, ALROOF DAMAGE REPORTED IN DOWNTOWN VERNON.
Nov 15, 6:30 PM CSTTORNADOVernon, ALBRIEF TOUCHDOWN THAT PARTIALLY TORE OFF A ROOF OF A BUILDING MATERIALS COMPANY BUILDING...AND DAMAGED OTHER NEARBY BUILDINGS.
Nov 15, 6:37 PM CSTFUNNEL CLOUD4 Ne Millport, ALFUNNEL CLOUD REPORTED CROSSING COUNTY ROAD 12 4 MILES NORTHEAST OF MILLPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 15, 3:15 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-11-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-11-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
555 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 152354
SVRBMX
ALC075-160045-
/O.NEW.KBMX.SV.W.0457.051115T2354Z-051116T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
554 PM CST TUE NOV 15 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LAMAR COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 645 PM CST

* AT 550 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS 60 TO 75
  MPH...WHICH CAN KNOCK DOWN LIMBS AND POWER LINES...DAMAGE WEAK
  STRUCTURES...AND PUSH TRUCKS OFF THE HIGHWAY.  THIS STORM WAS
  LOCATED 19 MILES WEST OF MILLPORT...OR ABOUT NEAR COLUMBUS AFB...
  AND MOVING EAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  MOLLOY...VERNON...STAR...FERNBANK...HIGHTOGY AND KENNEDY.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3367 8826 3368 8825 3374 8825 3376 8824
      3378 8819 3378 8816 3384 8796 3355 8795
      3355 8827

$$

MBS/91

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 15, 2:23 PM CST, 3 hours 31 minutes earlier.

Area forecast discussion, Nov 15, 2:23 PM CST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
223 PM CST TUE NOV 15 2005

.SHORT TERM...(TONIGHT - THURSDAY NIGHT)

SCATTERED SHOWERS AND A FEW THUNDERSTORMS BEGINNING TO DEVELOP
ACROSS THE STATE THIS AFTERNOON. BACK TO OUR WEST, INTENSE SQUALL
LINE DEVELOPING ACROSS ARKANSAS, LOUISIANA AND MISSISSIPPI. THIS
LINE SHOULD BEGIN TO PUSH INTO WEST ALABAMA AROUND 9 PM TO 12
AM...ALONG OR JUST AHEAD OF THE COLD FRONT AND EXIT CENTRAL
ALABAMA BETWEEN 4 AND 6 AM.

12Z MODEL RUNS BEGIN TO LIFT MOST OF THE DYNAMICS OUT OF THE
SOUTHEAST AS THE LINE APPROACHES...LEAVING THE HIGHEST POTENTIAL
FOR DAMAGING WINDS AND TORNADOES ACROSS OUR NORTHWEST COUNTIES
THEN WEAKENING AS THE LINE CONTINUES TO PUSH TO THE SOUTHEAST.
ISOLATED SUPERCELLS AHEAD OF THE MAIN LINE COULD BE AN ISSUE LATER
THIS AFTERNOON AND EARLY EVENING. THE HAZARDOUS WEATHER OUTLOOK
(HWOBMX) DETAILS ALL THIS INFORMATION VERY WELL.

BEHIND THE FRONT FOLLOWS A MAJOR PUSH OF COLD WEATHER. STRONG
ADVECTION PATTERN SHOULD KEEP WEDNESDAY (AFTERNOON) HIGHS IN THE
UPPER 40S NORTHWEST TO MID 50S SOUTHEAST. SHOULD BE BREEZY AT
TIMES TOO, MAKING IT FEEL EVEN COLDER. AREA-WIDE FREEZE BY
THURSDAY MORNING AND A FREEZE WATCH WILL BE REQUIRED FOR THIS
AFTERNOONS PACKAGE.

THURSDAY LOOKS SIMILAR TO WEDNESDAY WITH HIGHS AGAIN IN THE UPPER
40S TO MID 50S. ANOTHER AREA-WIDE FREEZE BY FRIDAY MORNING.

.LONG TERM...(FRIDAY - TUESDAY)

NORTHWEST FLOW ALOFT WILL KEEP CENTRAL ALABAMA IN A BELOW AVERAGE
TEMPERATURE PATTERN THROUGH THE EXTENDED. HIGHS MAINLY IN THE 50S
WITH LOWS RANGING FROM UPPER 20S TO MID 30S. NO RAIN CHANCES.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     46  51  25  51 / 100  40   0   0
ANNISTON    49  50  29  50 / 100  50   0   0
BIRMINGHAM  44  50  27  50 / 100  10   0   0
TUSCALOOSA  45  52  28  52 / 100  10   0   0
CALERA      47  52  29  52 / 100  10   0   0
AUBURN      55  55  30  55 /  80  50   0   0
MONTGOMERY  53  54  30  54 / 100  50   0   0
TROY        55  55  31  55 /  80  50   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY ALL AREAS THROUGH 6 AM WEDNESDAY.
FREEZE WATCH ALL AREAS FOR WEDNESDAY MORNING.

&&

88/88
Hazardous weather outlook, Nov 15, 5:03 PM CST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
503 PM CST TUE NOV 15 2005

ALZ011>015-017>050-161230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
503 PM CST TUE NOV 15 2005

...SEVERE WEATHER THREAT TONIGHT...

...LAKE WIND ADVISORY IN EFFECT TONIGHT...

...FREEZE CONDITIONS EXPECTED THURSDAY MORNING AND FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

A STRONG COLD FRONT WILL MOVE INTO NORTHWEST ALABAMA THIS EVENING...
AND EXIT SOUTHEAST ALABAMA EARLY WEDNESDAY MORNING.  THE AIRMASS
AHEAD OF THE FRONT IS WARM AND UNSTABLE...ESPECIALLY FOR NOVEMBER.
THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY DURING THE
EVENING HOURS.

AT THIS TIME...THE GREATEST THREAT IS EXPECTED ACROSS THE FAR
WEST AND NORTHWEST PARTS OF CENTRAL ALABAMA...INCLUDING LAMAR...
MARION...WINSTON...FAYETTE...PICKENS...TUSCALOOSA...SUMTER...
GREENE AND WALKER COUNTIES. THE STORMS IN THESE COUNTIES WILL BE
CAPABLE OF PRODUCING DAMAGING WINDS AND SOME TORNADOES.THE REMAINDER
OF CENTRAL ALABAMA WILL SEE THE POTENTIAL OF DAMAGING WINDS AND
ISOLATED TORNADOES.

THERE MAY BE TWO LINES OF SEVERE WEATHER DURING THIS EVENT. ISOLATED
SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS AND
TORNADOES ARE POSSIBLE AHEAD OF THE FRONT. AS THE FRONT APPROACHES...
A SQUALL LINE WITH EMBEDDED SUPERCELL THUNDERSTORMS IS EXPECTED...
WITH THE THREAT OF DAMAGING STRAIGHT LINE WINDS AND TORNADOES. ALL
INTERESTS IN CENTRAL ALABAMA SHOULD MONITOR WEATHER CONDITIONS AND
FORECASTS...AND BE PREPARED TO TAKE PROTECTIVE ACTION IF A WARNING IS
ISSUED. THE THREAT FOR SEVERE WEATHER WILL GRADUALLY END FROM
NORTHWEST TO SOUTHEAST AS THE FRONT PASSES DURING THE OVERNIGHT
HOURS.

ALONG WITH THE THREAT OF SEVERE WEATHER...BREEZY CONDITIONS ARE
EXPECTED AHEAD AND BEHIND THE COLD FRONT. WIND GUSTS OF 25 TO 40
MPH CAN BE EXPECTED ON OPEN WATERWAYS...AND OVER HIGHER TERRAIN.
THE WINDS WILL SWING AROUND TO A NORTHERLY DIRECTION AND REMAIN
BREEZY LATE TONIGHT AND EARLY WEDNESDAY. ONCE AGAIN...WIND GUSTS
COULD REACH 25 TO 35 MPH ON AREA LAKES AND WATERWAYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

COLD AIR WILL FUNNEL INTO ALABAMA BEHIND THE STRONG COLD FRONT. LOW
TEMPERATURES THURSDAY AND FRIDAY MORNING WILL RANGE FROM 25 TO 32
DEGREES. THEREFORE...A WIDESPREAD FREEZE IS EXPECTED EACH MORNING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL BE REQUIRED TONIGHT.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 5:17 AM CSTLake Wind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more23 hr
Nov 15, 3:29 PM CSTFreeze WatchBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more12 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.